Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2008, 1:11 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2008, 1:11 PM MST (20:11 UTC)
- Expired
- Aug 16, 2008, 1:45 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 9:40 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 940 AM MST SAT AUG 16 2008 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEKEND ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL. AFTERNOON TEMPERATURES WILL REMAIN NEAR NORMAL. THE CHANCE OF MAINLY AFTERNOON STORMS WILL CONTINUE THROUGH TUESDAY...FOLLOWED BY A DRYING TREND STARTING MIDWEEK. && .DISCUSSION...WATER VAPOR LOOP THIS MORNING SHOWS A CLOSED LOW CIRCULATION DIGGING SOUTHWARD ACROSS UTAH AND COLORADO THIS MORNING. THERE ARE SOME SHOWERS WITH EMBEDDED THUNDERSTORMS SEEN ON RADAR/LIGHTNING IMAGERY THIS MORNING...MAINLY OVER CENTRAL AND NORTHEAST ARIZONA...MOVING QUICKLY TO THE SOUTHEAST. SURFACE DEWPOINTS ARE IN THE LOW 50S IN THE WESTERN HALF OF THE FORECAST AREA...WEST OF A PAGE-FLAGSTAFF LINE...WITH DEWPOINTS IN THE MID TO UPPER 40S EAST OF THAT LINE SAVE FOR SHOW LOW. CLOUDS ARE BEGINNING TO SCATTERED OUT ACROSS THE NORTHWEST AT THIS TIME...AND THIS CLEARING WILL SPREAD EASTWARD THIS MORNING. LOOKING AT THIS MORNINGS SOUNDING...UNI-DIRECTIONAL FLOW IS PREVALENT THROUGHOUT THE COLUMN AND WIND SPEEDS ABOVE 400 MB ARE ON AVERAGE 5-10 KNOTS HIGHER THAN YESTERDAY. MAIN CONCERN FOR TODAY WILL BE HAIL PRODUCING STORMS SIMILAR TO YESTERDAY...AS WELL AS LOCALIZED FLOODING DUE TO HEAVY RAIN AND WINDS TO 50 MPH. GIVEN THE CURRENT THINKING...CURRENT POP FORECAST LOOKS OKAY FOR NOW AND MAY MAKE A FEW CHANGES FOR THE OVERNIGHT PERIOD. .PREVIOUS DISCUSSION (330 AM MST)...LARGE SCALE PATTERN FEATURES A LARGE UPPER LOW OVER NWRN COLORADO AND A MOISTURE RICH AIRMASS OVER THE DESERT SOUTHWEST..WITH SATELLITE PW NEAR ONE INCH OVER NWRN AZ. NORTHERN ARIZONA IS IN THE MIDDLE...AND AN ACTIVE WEATHER DAY IS EXPECTED TODAY. WE HAVE ALREADY SEEN A LARGE AREA OF THUNDERSTORM ACTIVITY EARLY THIS MORNING MOVE SOUTHEASTWARD FROM THE KAIBAB PLATEAU TOWARDS FLAGSTAFF...WITH LIGHTNING COUNTS AROUND 650 CLOUD TO GROUND STRIKES EACH HOUR BETWEEN MIDNIGHT AND 2 AM. FOR TODAY...WE HAVE INCREASED THE CHANCES OF STORMS ACROSS THE AREA AS COOLER AIR ALOFT AND WEAK SYNOPTIC LIFT ASSOCIATED WITH THE UPPER LOW CONTINUES TO MOVE SOUTHWARD FROM UTAH. CLOUD COVER FROM THIS MORNINGS ONGOING ACTIVITY MAY DELAY THE INEVITABLE START OF STORMS OVER THE HIGHER TERRAIN. STORM MOTION TODAY SHOULD BE TOWARDS THE SOUTH SOUTHEAST AROUND 20 MPH. ON SUNDAY...THE UPPER LOW IS FCST TO MOVE INTO NRN NEW MEXICO DURING THE DAY. THE AIRMASS OVER NRN AZ SHOULD SEE SLIGHT DRYING ALONG THE UTAH BORDER...BUT REMAIN MOIST AND UNSTABLE ALONG AND SOUTH OF THE MOGOLLON RIM. MONDAY AND TUESDAY LOOK TO FEATURE LIGHT WINDS ALOFT THAT SHOULD KEEP MOISTURE AND AFTERNOON INSTABILITY AROUND. WEDNESDAY THROUGH FRIDAY...A DRYING TREND LOOKS TO BE IN THE CARDS HERE AS PROGS BRING A BROAD TROF INTO THE WEST COAST WEDNESDAY...AND ACROSS THE NRN ROCKIES THURSDAY AND FRIDAY. WE HAVE TRENDED POPS DOWNWARD THURSDAY AND FRIDAY. && .AVIATION...FOR THE 18Z PACKAGE...ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN COVERAGE THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF THE MOGOLLON RIM. STORMS ARE EXPECTED TO BUILD SOUTHWARD ACROSS PORTIONS OF YAVAPAI AND GILA COUNTIES BY LATE AFTERNOON INTO THE EVENING. A FEW OF THE STORMS TODAY WILL PRODUCE MVFR CONDITIONS AND HAIL. STORMS SHOULD DECREASE AFTER 06Z SUNDAY...ALTHOUGH SOME ACTIVITY WILL STILL BE POSSIBLE MAINLY SOUTH OF A KPAN-KFLG-KRQE LINE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. && PUBLIC...............42 AVIATION/FIRE WX.....JJ VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 16, 11:02 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1102 AM MST SAT AUG 16 2008 AZZ004>018-037>040-170830- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1102 AM MST SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND COLORADO...COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER NORTHERN ARIZONA...WILL MAKE FOR ANOTHER ACTIVE DAY. CLOUD COVER FROM EARLIER THIS MORNING WILL INITIALLY INHIBIT CONVECTIVE FORMATION OVER THE WESTERN RIM...BUT CLEARING IS ALREADY STARTING TO TAKE PLACE OVER WESTERN ARIZONA AND IS MOVING EASTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AFTER 1 PM MST OVER THE WESTERN MOGOLLON RIM NORTH...WHILE ACTIVITY OVER THE EASTERN RIM AND WHITE MOUNTAINS WILL START EARLIER...AFTER 1130 AM MST. STORM MOTION IS EXPECTED TO BE TOWARDS THE SOUTHEAST TODAY. THE MAIN THREATS WILL BE NICKEL- SIZED HAIL...LOCALIZED FLOODING...AND WINDS TO 50 MPH. STORMS ARE EXPECTED TO LAST INTO THE EARLY EVENING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:23 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
| Aug 15, 5:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Aug 15, 5:55 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 15, 6:55 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
| Aug 16, 7:26 AM MST | Areal Flood Advisory | FGZ | Coconino | 6 hr |
| Aug 16, 1:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 92 min |
| Aug 16, 1:46 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 2:47 PM MST | Flash Flood Warning | FGZ | Coconino | 108 min |
| Aug 16, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 16, 3:27 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.